Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Diagnosed STD. On antibiotics. Given penicillin injection on buttocks. Feel sore and pain. Having headache. Side effects?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
I recieved treatment for a uti about 2 days ago. They treated that and a suspected std which was confirmed the next day, with antiobiotics and zithro? The antibiotics are called ciprofloxcin. I was given 1 injection and and several pills, and have been on them now for a few days. When they were sure I had not only gonorehea and syphillis, I was called back to the hospital and given a penicillin injection in both buttocks. That was yesterday. My buttocks feel sore and my legs feel like spaghetti. Is that normal for penicillin shots? Also, I had headache and a funny grainy feeling in my head. Is that from the ciprofloxdcin? I'm not sure if I should keep taking that. I've taken antibiotics b4 with no side effects, but I'm nervous about the cipro. I've read some bad stuff about it. Thanks.
Posted Tue, 16 Jul 2013 in General Health
Answered by Dr. Kalpana Pathak 2 hours later
Thanks for writing to us.
As you have mentioned you were suspected to have gonorrhea and syphilis, I will stck to these two.
There are many treatment regimens for gonorrhoea like single dose of injectable ceftriaxone, oral ciprofloxacin as a single dose, oral azithromycin 2gm stat or sometimes 1 gm stat in combination with ceftriaxone etc. I am sure one of these regimes might have been followed in your case too.
Syphilis is usually treated with 2.4 million units of penicillin injected intramuscular after sensitivity testing.
Your doctor might have given combination of drugs to treat the same.
As far as features of weakness, malaise and headache are concerned it could be due to jarisch herxheimer reaction which occurs in syphilis cases after injection of penicillin. Once penicillin is injected it leads to death of syphilis causing spirochete treponema which releases endotoxins in large quantities and causes such symptoms. These can easily be managed by taking adequate rest, proper fluid intake and oral paracetamol or aspirin. However consult your healthcare provider regarding these symptoms too.
Ciprofloxacin as such when taken in standard doses for short duration of time does not lead to XXXXXXX harmful effect, so do not worry about the same.
Hope that helped.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor